A hyperpigmented macule on the submental surface disturbed this 56-year-old man.
A hyperpigmented macule on the submental surface disturbed this 56-year-old man (A). He reported that the lesion first erupted about 1 year earlier with a blister in its center. The spot is always dark and gets worse on occasion.
The history revealed that the patient suffers bouts of constipation and uses over-the-counter preparations for relief. The lesion was diagnosed as a fixed drug eruption provoked by phenolphthalein, an ingredient in many laxatives. Other commonly used medications that can cause fixed drug reactions include tetracyclines, barbiturates, sulfonamides, salicylates, and NSAIDs.
The initial round, red, edematous papule or bulla that arises the first time the culprit agent is ingested usually resolves within days or weeks but leaves an area of hyperpigmentation. Common sites are the face, acral areas, genitalia, and trunk. When the offending drug is reingested, the inflammation increases and postinflammatory pigmentation intensifies. Skin lesions that recur in the same site each time a drug is taken are pathognomonic for fixed drug eruption.
Microscopic examination of a specimen from the macule usually will demonstrate a perivascular inflamma-tory infiltrate, which is composed of lymphocytes and eosinophils, and apoptotic epidermal cells at the base of the epidermis. Because the basal layer of the epidermis is damaged, there is deposition of melanin pigment within the dermis, which causes the hyperpigmented appearance of these lesions (B).
A fixed drug eruption clears when treatment with the offending agent and related